Hail, Cowley
- When
- August 12, 11:22 PM CST to 11:23 PM CST
- Where
- Cowley County, 5.68 mi WNW of Arkansas City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.110, -97.140
Time estimated by radar.
Far south central Kansas was hammered with large hail in a few locations overnight on August the 12th into the early morning of August the 13th. It is likely more hail occurred with this small line of storms, however, the hour in which it moved across the area hampered reports from the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Far south central Kansas was hammered with large hail in a few locations overnight on August the 12th into the early morning of August the 13th. It is likely more hail occurred with this small line of storms, however, the hour in which it moved across the area hampered reports from the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 10:43 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1143 PM CDT Wed Aug 12 2020 .UPDATE... Issued at 927 PM CDT Wed Aug 12 2020 Confidence continues to increase on storms developing tonight, likely, just east of I-135. At this point it's just a matter of timing more than anything. Right now going with the thinking that it will be after 11pm with a decent chance it will be after midnight. Latest guidance suggest that there will be around 2,000J/KG of CAPE and about 30KTS of shear available. This should be enough for quarter to half dollar size hail with the stronger storms. This activity will linger over southeast KS after 12z, so increased pops in this location. && .SHORT TERM...(This evening through Saturday) Issued at 232 PM CDT Wed Aug 12 2020 Remnants from last nights convection has ended across portions of central KS, with a remnant meso convective vort center (MCV) spinning into NE KS. Also seeing a weak outflow boundary from last nights storms located along the KS Turnpike. Could see some festering showers or sprinkles along this boundary as it shifts east across the area, but most locations remain worked over some last nights showers/storms, with a warm elevated mixed layer keeping things capped. For the late evening and overnight hours, most of the short range models suggest that low level moisture transport and warm advection will again increase across central KS, but this time a little further to the east than last night, as warmer mid level temps build into the high plains, shifting the main baroclinic zone a little further east. This will lead to this fairly stout mid level baroclinic zone setting up generally along I-135, with moisture transport and lift increasing along this area from KSLN south to KHUT and possibly to KICT late this evening. So expect a broken line of showers/storms to develop along this warm advection wing towards midnight. Also the nose of this moisture transport will also lead to some sort of convective cluster developing over northern KS/southern Neb, with this cluster of storms riding southeast along the moisture/temp gradient initially into central KS and eventually into Flint Hills by late tonight or by early Thu morning. Will have to keep an eye on the SE diving storms and warm advection storms tonight, as the NW flow aloft will lead to decent directional shear and bulk shear around 40kts, with moderate instability for the storms to tap into. So expecting to see some strong storms and would not be surprised to see a few severe storms, with bowing segments, as the storms move southeast. Think the initial impact will be dime to quarter size hail, but as cold pools develop, expect the severe threat to transition into a damaging wind threat late tonight. There is a chance the bowing segments may not initially reach their true wind potential as the downburst winds will be elevated, due to the high storm bases. But think cold pools associated with the storms will lead to some of the downbursts reaching the ground late tonight. Expect to convection to continue into the early morning hours, on Thu especially for areas east of a KSLN to KICT line with most of the storms propagating into the Flint Hills by Thu morning, but diminishing or ending by Thu afternoon, with mostly dry conditions expected for Thu afternoon thru Thu evening. Latest GFS and NAM/WRF both suggest that the warm mid level temps will continue to build into most of the forecast area for Thu night, which will prevent most areas from seeing another round of overnight convection Thu night. The only exception may be over extreme SE KS, and NE OK, (near the KS/OK border). Where warm advection/moisture transport may lead to overnight showers and storms initially developing over SE KS during the late evening hours and then moving SE into OK by early Fri morning. So will keep a chance pop in SE KS for this chance. For Fri and Sat, expect warmer temps and more a humid airmass as the upper ridge begins to build across the high plains into the Rockies. With warming mid level temps, expect convective chances to be effectively capped off for the start of the weekend. This will lead to most of the convective activity staying well to the north and west of the forecast area. Expect this time frame to have the warmest temps for the next 7 days, which will lead to max temps climbing back to seasonal normals in the low 90s, with the potential for heat index values of 100 to 102. Ketcham .LONG TERM...(Saturday night through Wednesday) Issued at 232 PM CDT Wed Aug 12 2020 Mid to upper flow pattern shifts to more a NW flow pattern for the end of the weekend and the start of next week, as the upper ridge continues to build over the Rockies. This will lead to a series of cold fronts dropping south-southeast across the forecast area. The first such front will drop south for late Saturday night or early Sun, with a chance of showers and thunderstorms in some sort of south moving complex of storms for late Sat night. This front will be the beginning of cooler and drier air pushing into the plains for Sun and for the start of the work week. Some uncertainty on how Sun night will play out, depending on how far south the front pushes into the southern plains. But a secondary front looks to push into the area on Mon night or early on Tue, which will push max temps into the 80 to 85 degree range. A cool ridge of high pressure will move across the region for the middle of the week, with below normal max temps expected. This will also keep most of the convective chances to the west and NW of the area for the middle of the week as well. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1139 PM CDT Wed Aug 12 2020 Aviation concerns remain storms into Thu morning along with some low clouds along our western flank. Storms have already developed over south central KS along a tight mid level baroclinic zone. For the next few hours KICT will be the site having the best chance to be affected. After 09z, better chances will shift to KCNU. Still thinking some hail will be possible with the stronger storms along with brief heavy rain. The threat should end at KCNU around 14z. Low clouds and some fog also still look to develop over western KS overnight. Will keep with some MVFR conditions at KGBD-KRSL and will put a brief period of IFR conditions at KGBD after 10z. Still feel the bulk of the really low cigs and vis will be just west of the forecast area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 90 71 93 / 30 30 10 10 Hutchinson 71 89 69 92 / 20 20 10 0 Newton 70 88 70 92 / 30 30 10 10 ElDorado 71 88 70 91 / 50 40 20 10 Winfield-KWLD 72 90 71 92 / 40 40 20 10 Russell 70 89 68 92 / 10 10 10 10 Great Bend 70 88 68 92 / 10 10 0 0 Salina 71 89 70 93 / 40 20 10 0 McPherson 70 89 69 92 / 30 20 10 0 Coffeyville 69 90 72 91 / 50 40 20 20 Chanute 69 89 71 91 / 50 60 30 20 Iola 69 89 71 92 / 40 60 30 20 Parsons-KPPF 69 90 72 92 / 50 50 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RBL SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 1117 PM CDT Wed Aug 12 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131715- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1117 PM CDT Wed Aug 12 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are likely tonight, generally along and east of the I- 135 corridor. The stronger storms will be capable of hail up to half dollar size along with 55 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered storms are expected over southeast Kansas Thursday morning. A few of the stronger storms will be capable of nickel to quarter size hail along with 50 mph winds. A few thunderstorms may redevelop late Thursday afternoon or evening. The threat of redevelopment is more conditional, but if storms form, they would likely be severe. A cold front pushing slowly south across the Central Plains this weekend will bring another opportunity for thunderstorms. Heat indices of 100 to 105 degrees are possible Friday and Saturday across southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, any reports of hail or high winds would be appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1056 PM CDT Wed Aug 12 2020
KSZ092-130430-
Sumner KS-
1056 PM CDT Wed Aug 12 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Sumner County in south central Kansas...
* Until 1130 PM CDT.
* At 1054 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Conway Springs to near South Haven...and moving east at 25 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Oxford, South Haven, Geuda
Springs, Hunnewell, Perth, Riverdale and Wellington Airport.
LAT...LON 3745 9763 3748 9757 3747 9715 3700 9715
3700 9741
TIME...MOT...LOC 0355Z 245DEG 20KT 3742 9756 3701 9739
VAUGHANSpecial Weather Statement National Weather Service Wichita KS 1134 PM CDT Wed Aug 12 2020 KSZ092-093-130500- Cowley KS-Sumner KS- 1134 PM CDT Wed Aug 12 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Cowley County in south central Kansas... Eastern Sumner County in south central Kansas... * Until midnight CDT. * At 1132 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Belle Plaine to near Newkirk...and moving east at 20 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Arkansas City, Winfield, Mulvane, Belle Plaine, Oxford, Udall, Dexter, Geuda Springs, Rock, Maple City, Winfield City Lake, Riverdale and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3747 9747 3748 9688 3700 9659 3700 9717 TIME...MOT...LOC 0434Z 268DEG 16KT 3742 9735 3685 9700 VAUGHAN
Special Weather Statement National Weather Service Wichita KS 1201 AM CDT Thu Aug 13 2020 KSZ069-083-092-093-130530- Butler KS-Cowley KS-Sumner KS-Sedgwick KS- 1201 AM CDT Thu Aug 13 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Butler County in south central Kansas... Northwestern Cowley County in south central Kansas... Northeastern Sumner County in south central Kansas... Southeastern Sedgwick County in south central Kansas... * Until 1230 AM CDT. * At 1157 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from Downtown Wichita to near Oxford...and moving east at 25 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wichita, Derby, Andover, Haysville, Augusta, Mulvane, Rose Hill, Douglass, Oxford, Udall, Downtown Wichita, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Rock, Santa Fe Lake, Augusta Municipal Airport and Oaklawn. LAT...LON 3778 9699 3739 9686 3724 9715 3773 9744 TIME...MOT...LOC 0500Z 271DEG 23KT 3766 9734 3730 9713 VAUGHAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL ARKANSAS CITY 37.07N 97.04W
08/13/2020 M0.70 INCH COWLEY KS EMERGENCY MNGR
PEA TO DIME SIZE HAIL JUST BEGAN. INTENSE
RAINFALL OCCURRING AS WELL.
&&
MARTINSpecial Weather Statement
National Weather Service Wichita KS
1219 AM CDT Thu Aug 13 2020
KSZ052-130545-
Marion KS-
1219 AM CDT Thu Aug 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Marion County in central Kansas...
* Until 1245 AM CDT.
* At 1216 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Durham, or 8 miles north of
Hillsboro...moving east at 25 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Lincolnville, Ramona, Durham, Tampa, Lost
Springs, Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
3830 9684 3830 9724 3861 9727 3861 9693
TIME...MOT...LOC 0519Z 271DEG 23KT 3848 9718
VAUGHANThe Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 05:22 UTC.
3 hail. Local standard time, as filed.
Time estimated by radar.
Relayed via county Emergency Manager.
The public report was relayed via KSN TV. The report was based on a picture submitted via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916547, 916548, 916550.